Tuesday 25 October 2016

Warning over combining two of the country's most commonly prescribed drugs - inquest

Published 14/05/2015 | 16:15

Ken Beazley pictured with his wife, Audrey, at a function in Cobh, Co Cork in November 2013.
Ken Beazley pictured with his wife, Audrey, at a function in Cobh, Co Cork in November 2013.

A coroner has issued a warning over combining two of the country's most commonly prescribed drugs after an inquest heard a rare but toxic side-effect caused the death of an elderly man.

  • Go To

Cork Coroner Dr Myra Cullinane is now writing to both the Health Products Regulatory Authority (HPRA) and the Irish Pharmaceutical Healthcare Association (IPHA) over the tragic death of Kenneth Norman Beazley (80) last January.

Dr Cullinane pointed out that this was the second such case she had dealt with and had raised concerns about possible side-effects from the two drugs, an antibiotic and cholesterol-control treatment, as far back as 2008.

However, the two doctors - a GP and a consultant orthopaedic surgeon - who treated Mr Beazley were both unaware of the potential side-effect of the two medicines being combined.

Mr Beazley, a father of four from Cobh, Co Cork who had multiple health problems, had been prescribed a statin-type drug to lower his cholesterol and an antibiotic called fusidic acid for a persistent knee infection.

However, studies have shown that, in rare cases, the medications can react together to trigger a toxic side-effect on the kidneys.

In Mr Beazley's case, the toxic side-effect resulted in the lining of his kidneys breaking down.

Mr Beazley had been taking statin medications since 2008 but was placed on a course of fusidic acid by his GP, Dr Peter Morehan, on December 4 2014.

The antibiotic, being used to treat a knee infection, was renewed on December 18.

The GP had checked the treatment with Mr Beazley's orthopaedic consultant, Dr Richard Creedon.

Mr Beazley's condition worsened and he was admitted to the Bons Secours Hospital in Cork on January 9.

He was found to have a muscle enzyme reading of 7,000 when a normal reading was just 200.

Despite desperate attempts to stabilise him, his condition continued to deteriorate and he died in Cork University Hospital (CUH) on January 19 last, just three days after he was transferred from the Bons.

The link between his deteriorating condition and the side-effect of the two medicines was spotted by a CUH renal consultant, Dr Michael Clarkson, who was referred the case.

Ironically, Dr Clarkson had written a specialist paper for the American Medical Journal based on the results of the earlier 2008 inquest held before Dr Cullinane.

In that paper, he had written: "Considering the low frequency of fusidic acid use, the appearance of four such cases within a short time and in a small population suggests the probability that development of this potentially fatal complication may be relatively high."

In evidence to the inquest, both Dr Morahan and Dr Creedon said they were unaware of any potential side-effect from both medications being in combined use.

The inquest was attended by Mr Beazley's widow, Audrey and his daughters.

A family spokesperson said they fully supported the stance being taken by Dr Cullinane and the need for increased awareness of the potential risks of combining the two medications.

"We very much welcome what Dr Cullinane has said. We do not want any other family to suffer this kind of devastating loss," they said.

Assistant State Pathologist Dr Margaret Bolster said Mr Beazley died from congestive heart failure due to acute renal failure.

Dr Bolster said, in her opinion, there was a direct link to the combined use of the two medications which have rare but known side-effects.

Since 20012, the UK has issued advice about using the two medications together.

The medicines cannot be used together in the US.

Dr Cullinane, who returned a verdict of medical misadventure, said she hopes her writing to both the HPRA (the successor to the Irish Medicines Board) and the IPHA will raise awareness of the side-effect.

Online Editors

Read More

Promoted articles

Editor's Choice

Also in Irish News